Hail, Cherokee
- When
- May 9, 9:22 PM CST
- Where
- Cherokee County, Hallowell
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.170, -95.000
Isolated thunderstorms produced a report of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated thunderstorms produced a report of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 5:16 PM CST, 4 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 616 PM CDT MON MAY 9 2016 .MESOSCALE DISCUSSION... Issued at 620 PM CDT Mon May 9 2016 Storms have developed across western into north central Arkansas early this evening. This activity is and will continue to spread northeast across south central Missouri this evening. Cloud cover from convection early in the day have kept instability lower and limited the severe risk. Still with strong deep layer shear and few strong storms will be possible across south central MO this evening with hail to the size of nickles and wind gusts to 50 mph the main risk. Additional thunderstorms have develop across central Kansas into central Oklahoma along a dry line this afternoon and early this evening. The dry line will not push much to the east so these storms are easily moving off the dry line and being supercells. With the dry line not moving east the thought is as the storms track east cold pools will congeal and form a line or line segments. There could be mix mode as this occurs but think as the storms approach the area later this evening the main storm mode with be line segments. Clouds did clear and instability increase across southeastern Kansas and western Missouri which will keep an elevated risk for severe storms later this evening into the overnight hours generally west of Highway 65. East of 65 there are more questions due to weaker instability due to current and earlier convection today. Height falls will still occur with an upper level shortwave so there could still be a risk east of 65. The main severe risk with the line segments will be winds over 60 mph. A few of the stronger updrafts could be capable of hail to the size of quarters. 0-3km bulk shear will be west to east at 30-35kt, so a limited tornado risk will occur, mainly with any line segments can surge to the east later this evening into the overnight hours. && .SHORT TERM...(This evening through Tuesday) Issued at 208 PM CDT Mon May 9 2016 An area of showers associated with a subtle short wave now over southwest MO helped stabilize conditions today, but clearing has occurred in it's wake over southeast KS and sw MO. Rapid sfc warming and increased instability over eastern KS/OK is setting the stage for rapid storm development over the next few hours. It looks like there are two distinct areas of concern: 1. Central/eastern KS/ne OK into southeast KS western MO this afternoon and into tonight. MLCAPE values of 1500-2000 j/kg and increased ascent ahead of another stronger shortwave now over sw KS will increase convective development over the next few hours along and just ahead of dryline/sfc trough. Storms over KS/OK initially develop as supercells with large hail/wind the main risks off to our west. Some high res guidance, notably the HRRR, gradually transition the storms more linear or mixed mode supercell and bowing segments as it tracks east into our area mid/late evening with mlcapes somewhat weakened, but still in the 1200-1500 j/kg range. Believe wind and hail will be the main storm hazards but a brief spin up tornado will be possible with n-s oriented line segments (0-3km shear vectors from the west at 30-35kts) this evening and possibly last past 06z/1 am. 2. Another area of storms is expected to develop farther south over se OK and western AR. This area has been a bit worked over with persistent cloud cover, but more abundant low level moisture, better vertical shear (50+ kts 0-6km), and increased instability/partial clearing will allow supercells with all modes of hazards (hail/wind/tornado) to develop. The general high res model trend has been to keep this activity south of the MO/AR border, but the northern edge could work it's way up into far southern MO this evening. .LONG TERM...(Tuesday Night through Monday) Issued at 208 PM CDT Mon May 9 2016 The occasionally active weather pattern will continue this week. Tue: Expect a bit of a lull after residual morning activity. The shortwave that is expected to produce tonight's active weather will shift off quickly to the northeast with a shortwave upper ridge moving across the area. Can't rule out some diurnally driven afternoon/evening convection, but activity looks minimal at this point. The GFS does produce some late night convection Tue night in response to a increased low level, but this seems to be somewhat of an outlier versus the ECMWF and GEM. Wed: Looks more active Wed afternoon/night as another shortwave moves ene through the region. Mid level height falls/increased ascent, abundant warm sector low level moisture/instability will allow strong/severe storms to develop focused along a cold front expected to move into eastern KS/MO. Thu/Fri: Looks drier in the wake of the cold front. Some low pops are warranted with another sfc frontal passage late Fri. Sat-Mon: Zonal midlevel flow and a trailing stationary frontal boundary will keep occasional convective weather active but hard to time through this period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 620 PM CDT Mon May 9 2016 For the KSGF, KJLN, and KBBG TAFS: A storm system is tracking across the plains early this evening and storms are developing across central Kansas to the south through central Oklahoma. Additional showers and thunderstorms have developed across north central Arkansas into south central Missouri, and may clip the KBBG Area early this evening. For the most part this activity will remain south and east of the TAF sites this evening. The storms that are currently across Kansas and Oklahoma will then track east towards the area later this evening into the overnight hours. These storms will have a better potential of affecting the TAF sites. MVFR and possibly IFR conditions will occur with any thunderstorm. Storms may linger into the overnight hours. Behind the convection late tonight MVRF conditions may occur be there is questions if this will develop of not. Conditions will improve quickly after sun rise if MVFR conditions can develop. Low level wind shear will be possible tonight. With gusty south to southwesterly winds occurring, especially Tuesday morning and afternoon. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && MESOSCALE...Wise SHORT TERM...DSA LONG TERM...DSA AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 839 PM CDT MON MAY 9 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110145- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 839 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... THUNDERSTORMS PRODUCED LOCALLY HEAVY RAINFALL ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI EARLIER THE EVENING. THE HEAVIEST RAINFALL HAD SPREAD EAST OF THE AREA DURING THE MID EVENING HOURS. HOWEVER, RUNOFF FROM THE HEAVY RAINFALL AND ADDITIONAL RAINFALL EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS WILL KEEP A LIMITED LOCALIZED FLOODING RISK GOING INTO THE OVERNIGHT HOURS FOR PORTIONS OF SOUTH CENTRAL MISSOURI. ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO SPREAD EAST OUT OF OKLAHOMA AND KANSAS LATER THIS EVENING INTO THE OVERNIGHT HOURS. THESE STORMS WILL TRACK EAST INTO FAR SOUTHEASTERN KANSAS AND WESTERN MISSOURI LATE THIS EVENING AND TRACK EAST THROUGH THE REST OF THE AREA OVERNIGHT. THESE STORMS WILL LIKELY DEVELOP INTO LINE SEGMENTS WITH WINDS UP TO 65 MPH THE MAIN RISK. HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH A FEW OF THE STORMS. GIVEN STRONG WINDS SHEAR THERE WILL BE A LIMITED TORNADO RISK, MAINLY WITH ANY LINE SEGMENTS THAT CAN SURGE TO THE EAST. THE BETTER INSTABILITY WILL OCCUR GENERALLY WEST OF HIGHWAY 65 LATE THIS EVENING INTO THE OVERNIGHT HOURS. EARLY CONVECTION ACROSS THE EASTERN OZARKS HAVE LIMITED INSTABILITY EAST OF HIGHWAY 65, SO THERE IS MORE QUESTIONS ON THE SEVERE RISK EAST OF HIGHWAY 65 OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY WITH A LIMITED THREAT FOR A MARGINALLY SEVERE STORM. THERE WILL THEN BE AN ELEVATED THREAT FOR SEVERE THUNDERSTORMS FROM LATER WEDNESDAY INTO WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE OUTLOOK AREA. DAMAGING STRAIGHT LINE WINDS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN POTENTIAL HAZARDS WITH A LINE OF THUNDERSTORMS EXPECTED TO IMPACT AT LEAST PORTIONS OF THE OUTLOOK AREA. THUNDERSTORMS WILL THEN BE POSSIBLE AGAIN FROM LATER FRIDAY INTO THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI THEN ACROSS THE REST OF THE AREA OVERNIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) WISE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL SOUTH FORK 36.63N 91.96W
05/09/2016 E1.00 INCH HOWELL MO EMERGENCY MNGR
EMD REPORTED QUARTER SIZED HAIL IN SOUTH FORK.
&&
RFRYESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT MON MAY 9 2016
MOZ098-100045-
SHANNON MO-
719 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SHANNON COUNTY UNTIL 745 PM
CDT...
AT 719 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMINENCE...OR 18 MILES WEST OF VAN BUREN...MOVING NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
WINONA... BIRCH TREE...
EMINENCE... WEST EMINENCE...
MIDRIDGE... ALLEY SPRING...
ROUND SPRING...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3708 9109 3709 9121 3700 9122 3688 9141
3704 9165 3742 9130 3741 9118 3726 9116
3725 9112 3720 9112 3720 9109 3718 9109
3717 9104 3713 9102
TIME...MOT...LOC 0019Z 223DEG 49KT 3709 9133
GRIFFINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 737 PM CDT MON MAY 9 2016 MOZ097-106-100115- OREGON MO-HOWELL MO- 737 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWELL AND OREGON COUNTIES UNTIL 815 PM CDT... AT 736 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF STURKIE TO NEAR SALEM IN FULTON COUNTY...AND MOVING EAST AT 55 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IN THE ADVISORY INCLUDE... GRAND GULF STATE PARK... THAYER... ALTON... KOSHKONONG... BRANDSVILLE... MYRTLE... MOODY... WILDERNESS... COUCH... LANTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. && LAT...LON 3660 9204 3682 9112 3650 9113 3650 9197 TIME...MOT...LOC 0036Z 254DEG 53KT 3655 9188 3632 9182 GRIFFIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL CAULFIELD 36.61N 92.10W
05/09/2016 E0.75 INCH HOWELL MO PUBLIC
ONE-HALF TO THREE-QUARTER INCH HAIL REPORTED COVERING THE
GROUND IN CAULFIELD. REPORTED BY PUBLIC...RELAYED BY
LOCAL MEDIA.
&&
RFRYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 2 SW POTTERSVILLE 36.68N 92.06W
05/09/2016 HOWELL MO DEPT OF HIGHWAYS
HWY K CLOSED.
&&
RFRYESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT MON MAY 9 2016
KSZ101-100345-
CHEROKEE KS-
959 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 1045 PM
CDT...
AT 959 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OSWEGO...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
COLUMBUS... CHEROKEE...
WEIR... SHERMAN...
SCAMMON... WEST MINERAL...
ROSELAND... SHERWIN...
HALLOWELL... CRESTLINE...
CARONA... LAWTON...
STIPPVILLE... SKIDMORE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3734 9507 3734 9462 3715 9462 3710 9507
3723 9508
TIME...MOT...LOC 0259Z 243DEG 42KT 3718 9508
GRIFFINThe Tulsa radar (KINX), 122 km away, was scanning. The volume nearest the first event began at 03:25 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
Quarter size hail was reported 7 miles west of Columbus.
A CO-OP observer measured a 24 hour rainfall total of 2.11 inches. Pea size hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625434, 625435, 627820.